Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Albuquerque, NM

June 21, 2004Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 21, 2004, 6:01 PM MDT for Harding County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 6:01 PM MDT (00:01 UTC)
Expired
Jun 21, 2004, 7:00 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS55 KABQ 220001
SVRABQ
NMC021-220100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF BUEYEROS...OR ABOUT 18 MILES
  NORTH OF MOSQUERO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BUEYEROS AT 615 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3610 10379 3609 10337 3584 10338 3597 10393
          3614 10390 3613 10380
$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 2:59 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON JUN 21 2004

.DISCUSSION...ANOTHER ROUND OF SEVERE WEATHER EXPECTED THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS...MAINLY OVER NE NEW
MEXICO WHERE SPC HAS SLIGHT RISK. CONVECTION BEGINNING TO DEVELOP
EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SPC HAS RECENTLY ISSUED
SEVERE TSTORM WATCH 505 FOR COLFAX/UNION/QUAY/HARDING/MORA COUNTIES
THROUGH 02Z. SURFACE BOUNDARY CONTINUES TO SLOWLY SAG SOUTH AND
APPEARS TO HAVE CLEARED KTCC AND KCVN. BEST THREAT FOR STORMS WILL BE
OVER THE NE ZONES TONIGHT AS ACTIVITY CONVERGENCES INTO AN MCS AND
TRACKS INTO THE TX PANHANDLE. CONVECTIVE OUTFLOW COMBINED WITH
EASTERLY WINDS SHOULD PUSH THROUGH CENTRAL MOUNTAIN CHAIN AND ALLOW
FOR DECENT GAP WINDS TO DEVELOP DURING THE LATE EVENING AND PERSIST
INTO TUESDAY MORNING. MODELS INDICATING GOOD LOW LEVEL MOISTURE OVER
EASTERN ZONES TONIGHT...WILL GO WITH MOSTLY CLOUDY SKIES FOR THESE
AREAS.

FORECAST CHALLENGE FOR TOMORROW WILL BE CONVECTIVE ACTIVITY OVER THE
FA. MID/HIGH LEVEL MOISTURE WILL CONTINUE TO STREAM INTO THE
STATE...WHICH WILL ALLOW FOR ISOLATED TO WIDELY SCATTERED STORMS TO
DEVELOP OVER MUCH OF THE CWA. HOW FAR WEST THE MOISTURE PUSHES WILL
DETERMINE IF ANY OF THE STORMS WEST OF THE CENTRAL MOUNTAIN CHAIN
WILL BE MOIST. APPEARS BEST THREAT FOR DRY ACTIVITY WILL BE OVER THE
GILA MOUNTAINS. A MIX OF WET AND DRY ARE POSSIBLE ALONG
MANZANO/SANDIA AND WEST OF THE SANGRE DE CRISTO MOUNTAINS.

ONLY MINOR TWEAKS FOR REMAINDER OF INHERITED FORECAST. ACTIVE
WEATHER OVER THE ENTIRE STATE FOR WED AND THURS AS WEAK DISTURBANCES
RIDE THROUGH THE UPPER LEVEL FLOW. NEXT SURFACE FRONT PROGGED TO PUSH
THROUGH EASTERN NM THURS NIGHT INTO FRI.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 054/086 053/089 054 46-00
GALLUP.................... 045/084 046/085 047 46000
GRANTS.................... 046/083 046/086 048 46011
GLENWOOD.................. 050/091 052/089 055 46-11
CHAMA..................... 041/074 040/079 043 46222
LOS ALAMOS................ 050/077 048/080 049 46112
RED RIVER................. 040/068 040/071 041 46332
TAOS...................... 045/076 043/079 045 46322
SANTA FE.................. 053/077 049/081 050 46123
SANTA FE AIRPORT.......... 054/079 051/084 052 46113
ESPANOLA.................. 048/082 046/086 050 46112
ALBUQUERQUE HEIGHTS....... 062/085 061/089 062 46013
ALBUQUERQUE VALLEY........ 056/086 055/089 059 46013
ALBUQUERQUE FOOTHILLS..... 060/083 058/086 059 46013
ALBUQUERQUE WEST MESA..... 062/085 059/087 060 46013
SOCORRO................... 055/085 061/089 057 46013
SANDIA PARK/CEDAR CREST... 055/077 053/079 054 46123
MORIARTY/ESTANCIA......... 052/079 052/083 051 46123
CARRIZOZO................. 055/077 058/088 057 46123
RUIDOSO................... 055/070 055/081 055 46123
RATON..................... 047/071 046/081 048 46522
LAS VEGAS................. 047/072 047/081 050 46223
ROY....................... 050/074 051/084 053 46322
CLAYTON................... 051/074 054/085 058 46522
SANTA ROSA................ 055/079 056/090 058 46222
TUCUMCARI................. 059/079 059/089 063 46312
FORT SUMNER............... 058/080 060/091 061 46222
CLOVIS.................... 059/079 059/088 061 46212
PORTALES.................. 060/079 060/088 062 46212
ROSWELL................... 063/083 061/090 064 46222
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46
Hazardous weather outlook, Jun 21, 6:00 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 21 2004

NMZ001>021-026-221200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST
NEW MEXICO. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY FLOW ALOFT AND ABUNDANT SURFACE MOISTURE OVER THE
NORTHEASTERN PLAINS WILL AID THE DEVELOPMENT OF STRONG THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS DURING THE
AFTERNOON AND EVENING ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN FAR
NORTHEAST NEW MEXICO.

23

In the hours before

Local storm report, Jun 21, 1:57 PM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             RIBERA                  35.37N 105.45W
06/19/2004  1.00 INCH        SAN MIGUEL         NM   PUBLIC

&&

44
Local storm report, Jun 21, 4:44 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             8 NNW RATON             36.99N 104.50W
06/21/2004  0.88 INCH        COLFAX             NM   PUBLIC

0315 PM     HAIL             1 E RATON               36.89N 104.42W
06/21/2004  1.75 INCH        COLFAX             NM   PUBLIC

0323 PM     HAIL             RATON                   36.89N 104.44W
06/21/2004  1.00 INCH        COLFAX             NM   EMERGENCY MNGR

0335 PM     HAIL             RATON                   36.89N 104.44W
06/21/2004  1.75 INCH        COLFAX             NM   LAW ENFORCEMENT

0409 PM     HAIL             RATON                   36.89N 104.44W
06/21/2004  1.75 INCH        COLFAX             NM   CO-OP OBSERVER

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:44 PM MDTTornado WarningABQUnion31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.